Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On a theorem of Wirsing in Diophantine approximation


Author: Yann Bugeaud
Journal: Proc. Amer. Math. Soc. 144 (2016), 1905-1911
MSC (2010): Primary 11J04
DOI: https://doi.org/10.1090/proc/12879
Published electronically: October 2, 2015
MathSciNet review: 3460153
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ n$ and $ d$ be integers with $ 1 \le d \le n-1$. Let $ \xi $ be a real number which is not algebraic of degree at most $ n$. We establish that there exist an effectively computable constant $ c$, depending only on $ \xi $ and on $ n$, an integer $ k$ with $ 1 \le k \le d$, and infinitely many integer polynomials $ P(X)$ of degree $ m$ at most equal to $ n$ whose roots $ \alpha _1, \ldots , \alpha _m$ can be numbered in such a way that

$\displaystyle \vert(\xi - \alpha _1) \ldots (\xi - \alpha _k)\vert \le c \, H(P)^{-{d \over d+1}n - {1 \over d+1} - 1}. $

This extends a well-known result of Wirsing who dealt with the case $ d=1$.

References [Enhancements On Off] (What's this?)

  • [1] Yann Bugeaud, Approximation by algebraic numbers, Cambridge Tracts in Mathematics, vol. 160, Cambridge University Press, Cambridge, 2004. MR 2136100 (2006d:11085)
  • [2] Yann Bugeaud and Andrej Dujella, Root separation for irreducible integer polynomials, Bull. Lond. Math. Soc. 43 (2011), no. 6, 1239-1244. MR 2861545 (2012k:11033), https://doi.org/10.1112/blms/bdr085
  • [3] Yann Bugeaud and Andrej Dujella, Root separation for reducible integer polynomials, Acta Arith. 162 (2014), no. 4, 393-403. MR 3181149, https://doi.org/10.4064/aa162-4-6
  • [4] H. Davenport and Wolfgang M. Schmidt, Approximation to real numbers by quadratic irrationals, Acta Arith. 13 (1967/1968), 169-176. MR 0219476 (36 #2558)
  • [5] H. Davenport and W. M. Schmidt, A theorem on linear forms, Acta Arith. 14 (1967/1968), 209-223. MR 0225728 (37 #1321)
  • [6] H. Davenport and Wolfgang M. Schmidt, Approximation to real numbers by algebraic integers, Acta Arith. 15 (1968/1969), 393-416. MR 0246822 (40 #91)
  • [7] A. O. Gelfond, Transcendental and algebraic numbers, Translated from the first Russian edition by Leo F. Boron, Dover Publications, Inc., New York, 1960. MR 0111736 (22 #2598)
  • [8] K. Mahler, An inequality for the discriminant of a polynomial, Michigan Math. J. 11 (1964), 257-262. MR 0166188 (29 #3465)
  • [9] Wolfgang M. Schmidt, Diophantine approximation, Lecture Notes in Mathematics, vol. 785, Springer, Berlin, 1980. MR 568710 (81j:10038)
  • [10] K. I. Tishchenko, On the application of linearly independent polynomials in the Wirsing problem, Dokl. Nats. Akad. Nauk Belarusi 44 (2000), no. 5, 34-36, 124 (Russian, with English and Russian summaries). MR 1843249 (2002d:11086)
  • [11] Eduard Wirsing, Approximation mit algebraischen Zahlen beschränkten Grades, J. Reine Angew. Math. 206 (1960), 67-77 (German). MR 0142510 (26 #79)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J04

Retrieve articles in all journals with MSC (2010): 11J04


Additional Information

Yann Bugeaud
Affiliation: Mathématiques, Université de Strasbourg, 7, rue René Descartes, 67084 Strasbourg, France
Email: bugeaud@math.unistra.fr

DOI: https://doi.org/10.1090/proc/12879
Received by editor(s): March 13, 2015
Received by editor(s) in revised form: June 2, 2015
Published electronically: October 2, 2015
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society